Heavy Snow, Kingman
- When
- March 27, 3:00 AM CST to 6:45 AM CST
- Where
- Kingman forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.559, -98.136 (the zone’s center; the record gives no point)
The 6-inch snowfall was measured 1 mile west of Kingman.
A strong cold front that pushed southeast across Kansas on the 26th exited Southeast Kansas early that evening, but an elevated, nearly stationary, front set up across South Central Kansas late that night. A strong band of rain that developed across South Central Kansas late in the evening quickly changed to snow during the night.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A strong cold front that pushed southeast across Kansas on the 26th exited Southeast Kansas early that evening, but an elevated, nearly stationary, front set up across South Central Kansas late that night. A strong band of rain that developed across South Central Kansas late in the evening quickly changed to snow during the night. Accumulations from 3 to 6 inches were measured early Easter Morning from Kingman, Sedgwick, and Reno Counties to Marion County. An intense upper-deck perturbation that moved northeast over and along the boundary produced sufficient lift to result in thunder snow across many of these areas. The snow was occasionally mixed with sleet in Goddard, located 10 miles west of Wichita.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 27, 2:26 AM CST, 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 326 AM CDT SUN MAR 27 2016 .SHORT TERM...(TODAY THROUGH TUESDAY) ISSUED AT 325 AM CDT SUN MAR 27 2016 INTENSE BAND OF SNOW IS MOVING THROUGH SOUTH CENTRAL KS AS WE SPEAK WITH SOME THUNDERSNOW SHOWING UP OVER KINGMAN AND PRATT COUNTIES WITH A COUPLE INCHES ALREADY ON GRASSY SURFACES. WHILE CONFIDENCE IS HIGH WE WILL SEE ACCUMULATION ON GRASSY SURFACES...THE BIG QUESTION WILL BE HOW MUCH WE SEE ON ROADS. CALLS TO RENO AND KINGMAN COUNTIES REVEAL AROUND AN INCH ON ROADS SO FAR. THIS BAND WILL REMAIN VERY PROGRESSIVE AND BY EARLY AFTERNOON HOURS WILL BE OUT OF OUR FORECAST AREA. TEMPS WILL BE A FEW DEGREES COOLER THAN WHAT WE HAD GOING AT THIS TIME YESTERDAY...MAINLY DUE TO WET GROUNDS AND THE POTENTIAL FOR SOME SNOW TO BURN OFF. DEEP UPPER LOW WILL COME ON SHORE LATE TONIGHT INTO MON WHICH WILL RESULT IN STRONG RETURN FLOW OVER THE PLAINS ALONG WITH ABOVE NORMAL TEMPS. STILL FEEL THERE WILL BE A DECENT CHANCE AT WIND ADVISORY SPEEDS TUE AFTERNOON. THESE STRONGER WINDS WILL OBVIOUSLY ELEVATE THE FIRE DANGER RISK. WILL MAINTAIN THE SLIGHT STORM CHANCES FOR MON NIGHT AND TUE NIGHT DUE TO SOME ELEVATED MOISTURE TRANSPORT IN RESPONSE TO A STRONG LOW LEVEL JET. .LONG TERM...(WEDNESDAY THROUGH SATURDAY) ISSUED AT 325 AM CDT SUN MAR 27 2016 ECMWF HAS COME AROUND TO THE GFS IN PUSHING OUT A STRONG LEAD IMPULSE WED INTO WED NIGHT ACROSS THE PLAINS. THIS WILL ALLOW A PACIFIC COLD FRONT TO MOVE THROUGH THE AREA DURING THE DAY WED WITH STORMS EXPECTED TO DEVELOP ALONG IT. AT THIS POINT WOULD THINK AT LEAST SOME STRONG TO MARGINALLY SEVERE STORMS WILL BE POSSIBLE WITH THE SEVERITY HIGHLY DEPENDENT ON THE QUALITY OF LOW LEVEL MOISTURE. GFS AND ECMWF AGREE WELL ON A DEEP POLAR LOW ROTATING ACROSS THE NORTHERN PLAINS AND INTO THE GREAT LAKES FOR THU INTO SAT. THIS WILL BRING WELL BELOW NORMAL TEMPS TO THE NORTHERN AND CENTRAL PLAINS FOR THU AND FRI. HOWEVER...THE MORE SIGNIFICANT COLD AIR LOOKS TO REMAIN OVER THE MISSISSIPPI VALLEY && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT) ISSUED AT 1155 PM CDT SAT MAR 26 2016 INFLUX OF LIFT WILL KEEP GENERATING MIXED PRECIPITATION AROUND KHUT/KICT WITH BRIEF PERIOD OF MVFR VISIBILITY/CEILING. PRECIP WILL BE CLOSER TO DAYBREAK AT KCNU. VFR CONDITIONS SHOULD OVERSPREAD AREA WITH DEPARTING UPPER WAVE IN THE MORNING. -HOWERTON && .FIRE WEATHER... ISSUED AT 325 AM CDT SUN MAR 27 2016 MAIN FIRE WEATHER CONCERN DAYS WILL BE MONDAY AND TUESDAY. SOUTH WINDS WILL BE ON THE INCREASE MON AND ESPECIALLY TUE WHICH WILL BE THE MAIN CULPRIT IN ELEVATING THE GRASSLAND FIRE DANGER INTO THE VERY HIGH CATEGORY WITH EXTREME VALUES POSSIBLE TUE AFTERNOON OVER CENTRAL KS. SOUTH WINDS ON MON WILL BE SUSTAINED IN THE 20 TO 25 MPH RANGE WITH GUSTS AROUND 30 MPH ALONG AND WEST OF I-135. FOR TUE THEY WILL SUSTAINED AROUND 30 MPH ALONG AND WEST OF I-135 WITH GUSTS AROUND 40 MPH. RH'S VALUES WILL BE ON THE INCREASE MON AND TUE WITH VALUES IN THE 30S ON MON AND RH'S IN THE 40S FOR TUE. BURNING IS HIGHLY DISCOURAGED BOTH MON AND TUE. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 52 30 67 49 / 70 0 0 10 HUTCHINSON 53 30 67 48 / 30 0 0 10 NEWTON 53 30 66 48 / 60 0 0 10 ELDORADO 51 30 67 48 / 70 0 0 10 WINFIELD-KWLD 52 31 67 48 / 70 0 0 10 RUSSELL 60 33 71 47 / 10 0 0 20 GREAT BEND 59 33 70 47 / 10 0 0 20 SALINA 56 31 69 48 / 10 0 0 20 MCPHERSON 54 30 67 48 / 30 0 0 20 COFFEYVILLE 52 29 67 43 / 90 0 0 10 CHANUTE 49 28 66 42 / 90 0 0 10 IOLA 48 28 65 42 / 90 0 0 10 PARSONS-KPPF 50 28 67 43 / 90 0 0 10 && .ICT WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL 10 AM CDT THIS MORNING FOR KSZ067- 068-082-083-091. && SHORT TERM...RBL LONG TERM...RBL FIRE WEATHER...RBL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 355 PM CDT SAT MAR 26 2016 KSZ032-033-047>053-067>072-082-083-091>096-098>100-272100- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 355 PM CDT SAT MAR 26 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... EAST CENTRAL KANSAS...SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SNOW IS EXPECTED TO MIX WITH RAIN LATE TONIGHT OVER PARTS OF CENTRAL AND SOUTH CENTRAL KANSAS. BETWEEN A HALF INCH AND AN INCH OF SNOW WILL BE POSSIBLE ON GRASSY SURFACES FOR AREAS BETWEEN HUTCHINSON AND WICHITA...OR GENERALLY BETWEEN HIGHWAY 50 AND HIGHWAY 54/400. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ANY LIGHT SNOW WILL QUICKLY COME TO AN END SUNDAY MORNING. STORM CHANCES ARE EXPECTED TO RETURN TO THE FORECAST MONDAY NIGHT IN CENTRAL KANSAS WITH CHANCES INCREASING AREA WIDE TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. AT THIS POINT A FEW STRONG TO SEVERE STORMS LOOK POSSIBLE TUESDAY THROUGH WEDNESDAY. SOUTH WINDS WILL BE ON THE INCREASE MONDAY AND ESPECIALLY TUESDAY WHICH WILL ELEVATE THE GRASSLAND FIRE DANGER INTO THE VERY HIGH CATEGORY FOR BOTH MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/ LAWSON/KETCHAM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
307 AM CDT SUN MAR 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 AM SNOW CUNNINGHAM 37.64N 98.43W
03/27/2016 M2.0 INCH KINGMAN KS LAW ENFORCEMENT
VISIBILITY REPORTED AROUND 1/4 MILE IN THUNDERSNOW
&&
MWMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
319 AM CDT SUN MAR 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 AM SNOW HUTCHINSON 38.07N 97.91W
03/27/2016 E2.0 INCH RENO KS LAW ENFORCEMENT
1 INCH ESTIMATED ACCUMULATION ON HIGHWAYS WITH 2 INCH
ESTIMATE ON GRASSY SURFACES
&&
MWMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
333 AM CDT SUN MAR 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 AM SNOW 4 ESE HUTCHINSON 38.04N 97.85W
03/27/2016 M2.0 INCH RENO KS TRAINED SPOTTER
&&
MWMThe national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
The 6-inch snowfall was measured 1 mile west of Kingman.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, March 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 623237.